Severe delayed autoimmune haemolytic anaemia following artesunate administration in severe malaria: A case report

19Citations
Citations of this article
44Readers
Mendeley users who have this article in their library.

Abstract

© 2014 Raffray et al.; licensee BioMed Central Ltd. Background: Parenteral artesunate is recommended as first-line therapy for severe and complicated malaria. Althoug its efficacy has been proven, long-Term safety profile is still under evaluation. Several cases of delayed haemolyti anaemia occurred after initial clinical improvement and resolution of parasitaemia in non-immune travellers an children living in endemic areas. Reports have generated concern that this phenomenon might be related t the treatment itself, either by direct toxicity or immune-related mechanism. This is a report of the first case o autoimmune haemolytic anaemia following treatment of severe malaria initially managed with parentera artesunate with strong indication for drug-immune related mechanism Case: A 17-year old Ivoirian female travelling in France presented with fever, headache and abdominal pain seve days after her arrival. Physical examination was indicative of septic shock while blood analysis showed norma haemoglobin level, but profound thrombocytopaenia and hyperlactataemia. Blood smear analysis showe Plasmodium falciparum infection with a parasitaemia of 0.8%. Severe malaria was diagnosed according to th WHO criteria. The patient was initially managed with artemether/lumefantrine combination and then parentera artesunate for 48 hours. Empiric antibiotic course was also initiated with ceftriaxone, metronidazole, gentamycin and then piperacillin and ciprofloxacin. At day 14, haemoglobin dropped to 4.6 g/dL with biologic feature indicative of haemolysis (LDH 658 U/L, haptoglobin < 0.15 g/L). At that time, parasitaemia was negative and othe infections or hereditary disorders were excluded, while Coombs' direct antiglobulin test was positive for IgG an C3d. Antinuclear antibodies were absent. Further investigations evidenced drug-induced antibodies related t artesunate. It was concluded a drug-mediated autoimmune haemolytic anaemia. A corticosteroids regimen wa initiated at 1 mg/kg/day. Outcome was favourable and corticosteroids were progressively tapered during tw months. At present the patient's condition remains stable without recurrence of haemolytic anaemia Conclusion: This is the first case of delayed haemolytic anaemia related to artesunate with a strong indication fo drug-immune related mechanism. Further research is warranted to better characterize this plausible cause o post-Treatment haemolysis following parente ral artesunate administration in severe malaria patients.

Cite

CITATION STYLE

APA

Raffray, L., Receveur, M. C., Beguet, M., Lauroua, P., Pistone, T., & Malvy, D. (2014). Severe delayed autoimmune haemolytic anaemia following artesunate administration in severe malaria: A case report. Malaria Journal, 13(1). https://doi.org/10.1186/1475-2875-13-398

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free